Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2018, 5:05 PM CDT for Mitchell County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 5:05 PM CDT (22:05 UTC)
- Expired
- May 14, 2018, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 96 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
889
WUUS54 KMAF 142205
SVRMAF
TXC335-142245-
/O.NEW.KMAF.SV.W.0035.180514T2205Z-180514T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
505 PM CDT MON MAY 14 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Mitchell County in western Texas...
* Until 545 PM CDT.
* At 504 PM CDT, a severe thunderstorm was located near Champion
Creek Reservoir, or 11 miles south of Colorado City, moving
northeast at 15 mph. State Highway 208 will be impacted by this
storm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Champion Creek Reservoir.
This includes Interstate 20 near mile marker 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3211 10080 3227 10090 3242 10066 3211 10066
TIME...MOT...LOC 2204Z 237DEG 15KT 3224 10079
HAIL...1.00IN
WIND...60MPH
$$
801 follow-up statement
379
WWUS54 KMAF 142226
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
526 PM CDT MON MAY 14 2018
TXC335-142245-
/O.CON.KMAF.SV.W.0035.000000T0000Z-180514T2245Z/
Mitchell TX-
526 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL MITCHELL COUNTY...
At 525 PM CDT, a severe thunderstorm was located 7 miles southwest of
Champion, or 12 miles southeast of Colorado City, moving northeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Champion Creek Reservoir.
This includes Interstate 20 near mile marker 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3218 10074 3227 10090 3242 10066 3214 10066
TIME...MOT...LOC 2225Z 238DEG 14KT 3228 10071
HAIL...1.00IN
WIND...60MPH
$$
80What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:23 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 14, 2:23 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 223 PM CDT Mon May 14 2018 .DISCUSSION... Mainly westerly flow aloft is expected through Wednesday with an upper level storm system remaining anchored across the west coast. The dryline will start out each morning near the west Texas/eastern New Mexico line/eastern slopes of the mountains and then shift eastward due to diurnal heating into the western or central Permian Basin late each afternoon and early evening. Strong heating east of the dryline combined with an approaching upper level jet and increasing low and mid level moisture will result in a chance of thunderstorms this evening through Wednesday afternoon and evening across portions of the central Permian Basin and especially the eastern Permian Basin and lower Trans Pecos region of west Texas. Some of the storms will be strong to severe with capes exceeding 2500 j/kg in areas of steep mid level lapse rates with 0 to 6 kilometer shear values of 20 to 30 knots. place. Beyond Wednesday southwesterly flow aloft is expected through the weekend ahead of a mean upper level trough across the western states. Dryline thunderstorms will continue to be a possibility, each afternoon and evening especially across west Texas. Temperatures will remain much above normal the next seven days. && .FIRE WEATHER... Near critical fire weather conditions will persist in the Guadalupe Mountains and portions of the Southeast New Mexico Plains through early evening. Recovery tonight will be poor over the Guadalupe Mountains and Van horn area, but good elsewhere. It will continue to be hot over most of the forecast area Tuesday and Wednesday which will drop afternoon RHs to 5-15% over the western half of the forecast area. Isolated critical fire weather conditions will be possible in the Guadalupe Mountains since 20 foot wind speeds will be 20 to 25 mph sustained for a few hours each afternoon. Thunderstorms will be possible along dryline each afternoon too, but mainly over the Permian Basin. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 67 95 66 96 / 40 40 40 20 Carlsbad 61 96 61 98 / 0 0 0 10 Dryden 67 95 69 98 / 50 20 20 10 Fort Stockton 67 97 68 98 / 30 20 10 10 Guadalupe Pass 64 89 64 91 / 0 0 0 10 Hobbs 61 90 60 94 / 10 10 10 10 Marfa 57 89 57 92 / 10 20 10 20 Midland Intl Airport 67 95 67 98 / 30 20 20 10 Odessa 67 94 67 98 / 20 20 20 10 Wink 64 97 66 101 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 67/12
Hazardous weather outlook, May 14, 1:41 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 141 PM CDT Mon May 14 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 141 PM CDT Mon May 14 2018 /1241 PM MDT Mon May 14 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Elevated fire weather conditions are expected across the Guadalupe Mountains and Southeast New Mexico Plains this afternoon. Severe storms are expected across the Permian Basin this afternoon and evening, mainly between 4 pm and 11 pm. Large hail and strong downburst winds are the primary concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Elevated fire weather conditions will persist into Tuesday and Wednesday across the western areas, but possibly expanding into the Permian Basin Wednesday. Thunderstorm will again be possible Tuesday across the Permian Basin and some could be strong to severe with large hail, damaging winds, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 14, 4:00 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT MON MAY 14 2018
TXZ081-142145-
Big Bend Area TX-
400 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 445 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 29 miles southeast of Alpine, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marathon.
LAT...LON 3007 10331 3022 10331 3031 10296 3018 10284
3005 10294
TIME...MOT...LOC 2100Z 267DEG 19KT 3015 10322
10Local storm report, May 14, 4:04 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
404 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 2 SW SNYDER 29.30N 99.49W
05/14/2018 M58 MPH XXX XX ASOS
&&
ADUVALSpecial weather statement, May 14, 4:10 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 410 PM CDT MON MAY 14 2018 TXZ081-142145- Big Bend Area TX- 410 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 445 PM CDT... At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Persimmon Gap, or 35 miles north of Panther Junction, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Brewster County. LAT...LON 2980 10315 2993 10312 3000 10280 2967 10283 TIME...MOT...LOC 2109Z 291DEG 18KT 2983 10304 10
Special weather statement, May 14, 4:30 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 430 PM CDT MON MAY 14 2018 TXZ053-142200- Mitchell TX- 430 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 500 PM CDT... At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near Champion Creek Reservoir, or 10 miles southeast of Colorado City, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Loraine. This includes Interstate 20 between mile markers 220 and 228. LAT...LON 3213 10083 3243 10081 3247 10066 3209 10067 TIME...MOT...LOC 2130Z 245DEG 13KT 3228 10076 7
Special weather statement, May 14, 4:44 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM CDT MON MAY 14 2018
TXZ081-142215-
Big Bend Area TX-
444 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Persimmon Gap, or 33 miles southwest of Sanderson,
moving east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Brewster County.
LAT...LON 2973 10295 2996 10294 2998 10247 2987 10232
2985 10237 2976 10239 2979 10249 2978 10251
2977 10251 2975 10255 2977 10257 2975 10258
2973 10262 2975 10267 2970 10270 2968 10269
2965 10272
TIME...MOT...LOC 2144Z 286DEG 32KT 2979 10280
10Special weather statement, May 14, 4:53 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 453 PM CDT MON MAY 14 2018 TXZ053-142245- Mitchell TX- 453 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY UNTIL 545 PM CDT... At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near Champion Creek Reservoir, or 12 miles south of Colorado City, moving northeast at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Champion Creek Reservoir. LAT...LON 3210 10084 3226 10093 3241 10066 3209 10067 TIME...MOT...LOC 2153Z 237DEG 15KT 3223 10083 80
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:29 AM CDT | Special Weather Statement | MAF | Reeves | 46 min |
| May 14, 12:01 PM CDT | Special Weather Statement | MAF | 44 min | |
| May 14, 12:52 PM CDT | Special Weather Statement | MAF | 38 min | |
| May 14, 1:43 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| May 14, 2:43 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| May 14, 3:02 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 58 min |
| May 14, 3:33 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| May 14, 3:42 PM CDT | Special Weather Statement | MAF | Scurry | 48 min |
| May 14, 4:00 PM CDT | Special Weather Statement | MAF | Brewster | 45 min |
| May 14, 4:10 PM CDT | Special Weather Statement | MAF | Brewster | 35 min |
| May 14, 4:30 PM CDT | Special Weather Statement | MAF | Mitchell | 30 min |
| May 14, 4:44 PM CDT | Special Weather Statement | MAF | 31 min | |
| May 14, 4:53 PM CDT | Special Weather Statement | MAF | Mitchell | 52 min |
| May 14, 4:54 PM CDT | Areal Flood Advisory | MAF | Brewster | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.